The DHS and State medical experts are raising concerns that the drug, which has been linked to an increasing number of overdoses nationwide, could harm or even kill Hoosiers who come in contact with it, according to a recent DHS announcement.
Carfentanil is a particularly deadly ingredient; the compound is used in elephant tranquilizers and is 10,000 times more potent than morphine and 100 times more potent than fetanyl, according to the DHS.
The deadly drug is often mixed with crystal meth or cocaine as well, the DHS said.
While there has been one confirmed overdose in Indiana linked to “Gray Death,” the DHS would not confirm where else the opiate mix has been found as “this is a new and developing situation in Indiana,” the IDHS Office of Public Affairs said in an email on Thursday.
Fetanyl, another potent ingredient in “Gray Death,” has been found in Wabash County.
Wabash County Sheriff Bob Land said that fetanyl is one of the most common drugs here next to meth and heroin. He said that dealers will often cut heroin or meth with compounds such as fetanyl in order to double their supply and make more money.
“Here’s the bottom line, “Indiana State Police Supt. Doug Carter said in a statement. “Many people become addicted to opioids from what originally started as legitimate prescribed use, while others became addicted as a result of illicit use, but addiction is addiction regardless of the path and this is not a problem we can – or should try – to arrest our way out of.
“And equally troubling is the threat these substances are posing to the health and safety of public safety professionals. We in law enforcement will continue to direct our resources toward arresting traffickers of these illegal substances and working with prosecutors to build the strongest case possible to make the price of conviction higher than the profit from peddling death and destruction.”
Carfentanil and fetanyl are dangerous even when not injected. Both drugs may be absorbed through the skin or accidental inhalation, the DHS warned.
This puts public safety officials and first responders at risk, as well as others who may come into contact with an individual who has overdosed.
“With the pervasive nature of opioids and addiction, there is always the chance that family or friends may come into contact with dangerous substances when working to save their loved one,” Dr. Michael Olinger, state emergency medical services director, said in a statement.